Advances in Applied Probability

Weighted sums of subexponential random variables and their maxima

Yiqing Chen, Kai W. Ng, and Qihe Tang

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let {Xk, k=1,2,...} be a sequence of independent random variables with common subexponential distribution F, and let {wk, k=1,2,...} be a sequence of positive numbers. Under some mild summability conditions, we establish simple asymptotic estimates for the extreme tail probabilities of both the weighted sum ∑k=1nwkXk and the maximum of weighted sums max1≤mnk=1mwkXk, subject to the requirement that they should hold uniformly for n=1,2,.... Potentially, a direct application of the result is to risk analysis, where the ruin probability is to be evaluated for a company having gross loss Xk during the kth year, with a discount or inflation factor wk.

Article information

Source
Adv. in Appl. Probab. Volume 37, Number 2 (2005), 510-522.

Dates
First available in Project Euclid: 15 June 2005

Permanent link to this document
https://projecteuclid.org/euclid.aap/1118858636

Digital Object Identifier
doi:10.1239/aap/1118858636

Mathematical Reviews number (MathSciNet)
MR2144564

Zentralblatt MATH identifier
1083.60017

Subjects
Primary: 60E20
Secondary: 60G50: Sums of independent random variables; random walks 60G70: Extreme value theory; extremal processes

Keywords
Asymptotics Matuszewska index weighted sum maximum subexponentiality tail probability uniformity ruin probability discounted loss

Citation

Chen, Yiqing; Ng, Kai W.; Tang, Qihe. Weighted sums of subexponential random variables and their maxima. Adv. in Appl. Probab. 37 (2005), no. 2, 510--522. doi:10.1239/aap/1118858636. https://projecteuclid.org/euclid.aap/1118858636.


Export citation

References

  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge University Press.
  • Cline, D. B. H. (1983). Infinite series of random variables with regularly varying tails. Tech. Rep. 83-24, Institute of Applied Mathematics and Statistics, University of British Columbia.
  • Cline, D. B. H. (1986). Convolution tails, product tails and domains of attraction. Prob. Theory Relat. Fields 72, 529--557.
  • Cline, D. B. H. and Samorodnitsky, G. (1994). Subexponentiality of the product of independent random variables. Stoch. Process. Appl. 49, 75--98.
  • Davis, R. and Resnick, S. (1988). Extremes of moving averages of random variables from the domain of attraction of the double exponential distribution. Stoch. Process. Appl. 30, 41--68.
  • De Haan, L. (1970). On Regular Variation and Its Application to the Weak Convergence of Sample Extremes (Math. Centre Tracts 32). Mathematisch Centrum, Amsterdam.
  • Embrechts, P. and Goldie, C. M. (1980). On closure and factorization properties of subexponential and related distributions. J. Austral. Math. Soc. Ser. A 29, 243--256.
  • Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Springer, Berlin.
  • Konstantinides, D., Tang, Q. and Tsitsiashvili, G. (2002). Estimates for the ruin probability in the classical risk model with constant interest force in the presence of heavy tails. Insurance Math. Econom. 31, 447--460.
  • Korshunov, D. A. (2001). Large deviation probabilities for the maxima of sums of independent summands with a negative mean and a subexponential distribution. Teor. Veroyatnost. i Primenen. 46, 387--397 (in Russian). English translation: Theory Prob. Appl. 46 (2002), 355--366.
  • Ng, K. W., Tang, Q. and Yang, H. (2002). Maxima of sums of heavy-tailed random variables. Astin Bull. 32, 43--55.
  • Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes. Springer, New York.
  • Tang, Q. (2004). The ruin probability of a discrete time risk model under constant interest rate with heavy tails. Scand. Actuarial J., 229--240.
  • Tang, Q. and Tsitsiashvili, G. (2003). Precise estimates for the ruin probability in finite horizon in a discrete-time model with heavy-tailed insurance and financial risks. Stoch. Process. Appl. 108, 299--325.
  • Zerner, M. P. W. (2002). Integrability of infinite weighted sums of heavy-tailed i.i.d. random variables. Stoch. Process. Appl. 99, 81--94.